Alert archive / Washington / Special Weather Statements in 2014

Special Weather Statement, NWS Spokane, WA

August 2, 2014Stevens County, Washington

NWS Spokane, WA issued this special weather statement at Aug 2, 2014, 4:05 PM PDT for Stevens County, Washington. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 4:05 PM PDT (23:05 UTC)
Expired
Aug 2, 2014, 5:00 PM PDT
In force
55 min
Issued by
NWS Spokane, WA

County Stevens County, WA

The radar

The Spokane radar (KOTX), 103 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2743 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WWUS86 KOTX 022305
SPSOTX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
405 PM PDT SAT AUG 2 2014
 
WAZ037-038-030000-
NORTHEAST MOUNTAINS WA-OKANOGAN HIGHLANDS WA-
405 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERRY AND CENTRAL
STEVENS COUNTIES UNTIL 500 PM PDT...

AT 404 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF SHERMAN PASS...OR 51 MILES EAST OF OMAK. THIS STORM
WAS TRACKING EAST NORTHEAST AT 5 TO 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLVILLE...KETTLE FALLS...MARCUS...ARDEN...ORIN...BOYDS...RICE...
EVANS...LAKE ELLEN CAMPGROUND AND INCHELIUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4836 11847 4852 11853 4880 11809 4847 11775
TIME...MOT...LOC 2304Z 244DEG 2KT 4846 11839 

$$

COTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:08 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 2, 2:08 PM PDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
208 PM PDT SAT AUG 2 2014

.SYNOPSIS...
Very warm conditions will continue, with isolated to scattered
showers and thunderstorms through Sunday. The storms may result in
some localized heavy downpours and small hail. A slight cooling
trend will occur next week but temperatures will remain above
normal.

&&

.DISCUSSION...
Tonight and Sunday...Another active afternoon of thunderstorm
activity has enveloped the region with the lion's share of storms
concentrated over the mountains ringing the Columbia Basin...but
surface based convection is blossoming over the lower Columbia
basin near the Tri Cities and some of this will likely move up
into the northern basin during the late afternoon and early
evening hours...leaving just about every location in the forecast
area under threat for a thunderstorm this evening...although for any
particular location in the basin the chance will be low. These
storms will less vicious animals than the damaging squall line of
last week. In addition to the lightning brief heavy downpours and
small hail will be the main threat...with local 30 to 40 mph gusts
possible near the cores but not common.

This activity is in response to a surge of monsoonal moisture
into a hot and unstable air mass aggravated and driven by a weak
upper level wave pushing into the Washington coast. Models are in
decent agreement in carrying this offending wave across northwest
Washington tonight. Normally convection would taper off after
sunset but the dynamic support aloft along with a continued highly
unstable mid level layer will likely promote active but somewhat
diminished convection well into the evening.

On Sunday the main difference over today's air mass will be a
shifting of deep monsoonal moisture over to the eastern and
northern reaches of the forecast area and less dynamic forcing.
The air mass will continue to be hot and unstable...but the
aforementioned factors should serve to keep the thunderstorm
activity more confined to the mountains north of the basin and the
Idaho Panhandle...with some relief for the Cascades active fire
areas which have been hit hard with storms the last two
days...although a small chance of mountain oriented storms will
continue over the north Cascades near the Canadian Border.

Thus...in short...an active evening for garden variety thunderstorms
will decrease but not end overnight. Continued hot conditions
expected on Sunday with thunderstorms still present but confined
to the mountains and the Idaho Panhandle. /Fugazzi

Sunday night through Tuesday: The Inland NW transitions to a less
active weather pattern, with hot weather. Between Sunday night and
Monday one shortwave will track out through NE WA/N ID, while
shortwave ridging builds in from the west. Shower/thunder chances
will linger across the northeast half of WA and north ID early
Sunday night. Then the loss of daytime heating shifts the primary
threat into the northern Panhandle overnight into Monday morning,
where some elevated instability lingers.

Monday afternoon the tail of the exiting shortwave will have some
renewed instability in the daytime heating to keep at least a
isolated thunder threat alive. At the same time an area of low
pressure moves up from the Desert Southwest. Energy orbiting that
low skirts southeastern Washington and the lower Panhandle late
Monday afternoon, Monday night and Tuesday. This will bring some
shower/thunderstorm chances to the Blue Mountains and Camas
Prairie into the central Panhandle Mountains. Some cannot be ruled
out over the L-C Valley and higher Palouse on Monday, residing in
the RRQ of the exiting jet streak. Overall the better precipitation
threat with the aforementioned low will remain south of our
forecast area.

For the fire weather community (and others who may be
interested), guidance suggests an increased north to northwest
drainage and gradient winds near the Cascades and Okanogan valley,
with a thermal trough positioned across the lower Columbia Basin
through east-central WA. Sunday night into Monday morning and
again late Monday night into early Tuesday morning are the prime
periods. At this time sustained speeds look less than 15 mph.

Temperatures are expected to remain above seasonal averages,
supported by 850mb temperatures lingering in the lower to mid 20s
Celsius. /J. Cote'

Tuesday night through Saturday: The longwave blocking pattern
will finally weaken and at least temporarily break down in this
time-frame. This will promote a gradual cooling trend, mostly dry
conditions, and some increased winds. A small precipitation threat
will remain across the far southeastern zones from the Blues to
southeastern Shoshone County early in the period (Tuesday evening-
Wed) as a plume of rich moisture remains entrenched over the
southeastern reaches however, any source of lift is expected to
remain either to the south or north suggested diurnal terrain
circulations/afternoon heating will be the main source of
initiation...which is not extremely favorable for much more then
an isolated cell or two. It is not until Friday when a stronger
shortwave swings through the region (remnants of the Gulf of AK
low)...BUT the air mass looks too dry to support any form of
precipitation thanks to an intrusion of very dry air Thursday.
Consequently, the main concerns/impacts Thursday through Saturday
will be dry conditions and breezy winds, especially through the
Cascade Gaps. Breezy conditions should also spread across the
Basin on Friday with the passage of the dry cold front.
Temperatures will peak Wednesday and gradually cool through the
end of the week. This will equate to high temperatures in the mid
to upper 90's Wednesday...cooling into 80's to lower 90's by the
end of the week. Looking out into next week, models in some form
or another hint at the current pattern rebounding...which if this
occurs will be another hot period. /sb

&&

.AVIATION...
18Z TAFS: A series of weather disturbances will continue to impact
the Inland NW. One is exiting through NE WA and NE ID this morning,
responsible for a few TSRA north of DEW. Afternoon heating and
revitalized instability and another disturbance moving into the
Cascades this afternoon, then across eastern WA and north ID
later tonight into Sunday morning, will bring the potential for
TSRA around TAF sites. One chance comes through afternoon 19-03Z
and again late in the evening and overnight, after 05-07Z into the
morning hours with some elevated instability. The confidence
associated isolated to scattered convection allows for VCTS,
however radar will be monitored and TAFs will be updated when more
specifics are ascertained. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  94  66  96  67  94 /  30  10  20  10  10  10
Coeur d'Alene  61  93  62  94  62  92 /  40  20  20  10  10  10
Pullman        58  93  58  94  58  91 /  30  10  10  20  20  10
Lewiston       70  99  71 100  71  98 /  30  10  10  20  20  10
Colville       59  96  59  98  59  97 /  40  20  30  10  10  10
Sandpoint      55  89  55  91  55  90 /  40  20  20  20  10  10
Kellogg        61  89  62  91  62  87 /  40  30  20  20  20  20
Moses Lake     65 100  66 101  66 100 /  20  10  10  10  10   0
Wenatchee      72  99  72 101  73  99 /  20  10  10  10  10  10
Omak           67  99  66 101  68 101 /  30  10  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Mountains (Zone 682)-East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Aug 2, 4:44 AM PDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014

IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 2:37 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     WINTHROP                48.47N 120.18W
08/02/2014  E45 MPH          OKANOGAN           WA   TRAINED SPOTTER

            HEAVY RAIN. WINDS ESTIMATED 30 GUSTS TO 45 MPH. SMALL TO
            MEDIUM TREE BRANCHES DOWN.

&&

SBODNAR
Special weather statement, Aug 2, 3:14 PM PDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
314 PM PDT SAT AUG 2 2014

WAZ037-038-022315-
NORTHEAST MOUNTAINS WA-OKANOGAN HIGHLANDS WA-
314 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERRY AND NORTH
CENTRAL STEVENS COUNTIES UNTIL 415 PM PDT...

AT 312 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF
COLVILLE TO NEAR SHERMAN PASS...AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERMAN PASS...MARCUS...BOYDS...EVANS...ORIENT...DAVIS LAKE...PIERRE
LAKE CAMPGROUND...MARBLE AND LAUIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4899 11785 4868 11786 4847 11863 4898 11838
      4900 11834 4900 11787
TIME...MOT...LOC 2212Z 220DEG 18KT 4888 11831 4861 11836

COTE
Special weather statement, Aug 2, 3:20 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
320 PM PDT SAT AUG 2 2014

WAZ044-022300-
WATERVILLE PLATEAU-
320 PM PDT SAT AUG 2 2014

...A STRONG THUNDERSTORM WILL AFFECT WATERVILLE PLATEAU...

AT 320 PM PDT...A STRONG THUNDERSTORM WAS 16 MILES NORTHWEST OF
LAKEVIEW...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD.

LAT...LON 4747 11973 4755 11984 4782 11966 4780 11932
TIME...MOT...LOC 2220Z 210DEG 25KT 4758 11968

SB
Special weather statement, Aug 2, 3:59 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
359 PM PDT SAT AUG 2 2014

WAZ037-030000-
NORTHEAST MOUNTAINS WA-
359 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEND OREILLE AND
NORTHEASTERN STEVENS COUNTIES UNTIL 500 PM PDT...

AT 358 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF COLVILLE...OR 52 MILES NORTHWEST OF PRIEST
RIVER...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IONE...METALINE FALLS...METALINE AND NOISY CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4867 11771 4883 11776 4895 11741 4878 11727
TIME...MOT...LOC 2258Z 252DEG 7KT 4876 11765

COTE
Special weather statement, Aug 2, 4:04 PM PDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
404 PM PDT SAT AUG 2 2014

WAZ035-038-043-022330-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-UPPER COLUMBIA BASIN-
404 PM PDT SAT AUG 2 2014

...A STRONG THUNDERSTORM WILL AFFECT OKANOGAN HIGHLANDS...OKANOGAN
VALLEY...UPPER COLUMBIA BASIN...

AT 403 PM PDT...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF NESPELEM
COMMUNITY...OR 37 MILES SOUTHEAST OF OMAK...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 50 MPH AND PENNY TO NICKEL SIZE HAIL ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NESPELEM COMMUNITY...COULEE DAM...GRAND COULEE AND ELMER CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4817 11882 4795 11896 4795 11909 4796 11909
      4797 11906 4803 11906 4807 11910 4815 11910
TIME...MOT...LOC 2303Z 200DEG 21KT 4799 11902

SB
Special weather statement, Aug 2, 4:05 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
405 PM PDT SAT AUG 2 2014

WAZ037-038-030000-
NORTHEAST MOUNTAINS WA-OKANOGAN HIGHLANDS WA-
405 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERRY AND CENTRAL
STEVENS COUNTIES UNTIL 500 PM PDT...

AT 404 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF SHERMAN PASS...OR 51 MILES EAST OF OMAK. THIS STORM
WAS TRACKING EAST NORTHEAST AT 5 TO 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLVILLE...KETTLE FALLS...MARCUS...ARDEN...ORIN...BOYDS...RICE...
EVANS...LAKE ELLEN CAMPGROUND AND INCHELIUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4836 11847 4852 11853 4880 11809 4847 11775
TIME...MOT...LOC 2304Z 244DEG 2KT 4846 11839

COTE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:59 AM PDTRed Flag WarningOTX13 hr
Aug 2, 2:02 PM PDTSpecial Weather StatementOTXFerry28 min
Aug 2, 2:07 PM PDTSpecial Weather StatementOTXOkanogan38 min
Aug 2, 2:24 PM PDTSpecial Weather StatementOTXFerry36 min
Aug 2, 2:31 PM PDTSpecial Weather StatementOTXOkanogan59 min
Aug 2, 3:04 PM PDTSevere Thunderstorm WarningOTXDouglas29 min
Aug 2, 3:14 PM PDTSpecial Weather StatementOTXFerry61 min
Aug 2, 3:20 PM PDTSpecial Weather StatementOTXDouglas40 min
Aug 2, 3:59 PM PDTSpecial Weather StatementOTXPend Oreille61 min
Aug 2, 4:04 PM PDTSpecial Weather StatementOTX26 min
Aug 2, 4:38 PM PDTFlash Flood WarningOTXFerry3 hr
Aug 2, 4:54 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Okanogan, Stevens51 min

Nearby

Special Weather Statements in Washington, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.